Mustard is a condiment of choice for hot dog lovers, sandwich eaters and pretzel dippers alike. But in some cases, a taste of this spicy, yellow condiment can result in a severe reaction. Symptoms of mustard allergies are easy to identify if you know what to look for. As with all food allergies, consult a physician if any symptoms manifest or you suspect that you have an allergy to mustard.
According to the "Prospective Study of Mustard Allergy" published in the journal "Allergy" in April 2003, about 1.1 percent of children with food allergies are allergic to mustard. Mustard is found not only in the condiment but also in sausages, deli meats, salad dressings, barbecue sauces and some topical ointments for pain relief.
Minor reactions to mustard typically include an itchy palate (the soft part of the roof of the mouth) and a rash or burning near the lips. These are histamine reactions and are the body's way of fending off a potential invader or toxin. In some cases, minor symptoms may result only in a person's aversion to mustard (such as not liking the taste or finding it foul-tasting), and in other cases, symptoms may progress to more severe reactions.
In some severe cases, a reaction to mustard can result in painful, sensitive rashes on the skin of the back or abdomen, stomach cramps and vomiting. In these cases, the reaction is the body's attempt to remove the offending substance or to purge the body of toxins. Often, reactions this severe will only get more severe as exposure continues.
In rare cases, an allergic reaction to mustard can prompt an anaphylactic response. Anaphylaxis can include dizziness, shortness of breath, difficulty breathing, swollen tongue, rapid heartbeat, dramatic change in blood pressure and fainting. If you experience these symptoms, you must be seen by a physician immediately.
The best prevention of a reaction to mustard is to avoid contact with the seed, its powder and other products containing mustard. In some cases where a patient has experienced life-threatening reactions, a doctor may prescribe an "epi pen," which is a one-use injection of epinephrine. It is used in instances of accidental exposure to arrest the worst symptoms and buy time for the victim to get to a hospital.